Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 38, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2015, 4:47 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2015, 4:47 PM CDT (21:47 UTC)
- Expired
- Apr 18, 2015, 5:21 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 4:49 PM CDT | HAIL 0.75 | 3 E Saint John, KS | |
| Apr 18, 4:50 PM CDT | HAIL 0.88 | 2 Ene Saint John, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS53 KDDC 182147
SVRDDC
KSC151-185-182245-
/O.NEW.KDDC.SV.W.0038.150418T2147Z-150418T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT SAT APR 18 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
STAFFORD...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...NEOLA AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3778 9880 3820 9885 3826 9876 3826 9847
3780 9846
TIME...MOT...LOC 2147Z 234DEG 25KT 3803 9862
HAIL...1.50IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
169
WWUS53 KDDC 182221
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT SAT APR 18 2015
KSC151-185-182231-
/O.CAN.KDDC.SV.W.0038.000000T0000Z-150418T2245Z/
STAFFORD KS-PRATT KS-
521 PM CDT SAT APR 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD AND NORTHEASTERN
PRATT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3778 9880 3820 9885 3826 9876 3826 9847
3780 9846
TIME...MOT...LOC 2220Z 234DEG 25KT 3744 9864
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:47 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 18, 2:47 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 247 PM CDT SAT APR 18 2015 ...UPDATE TO LONG TERM... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 222 PM CDT SAT APR 18 2015 ABBREVIATED SHORT TERM DUE TO CONVECTION ALREADY IN PROGRESS. THE GENERAL STORY THIS AFTERNOON AND EVENING IS ANOTHER ROUND OF SEVERE WEATHER. THINK THE MOST LIKEST PLACE (IN ADDITION TO WHAT IS OCCURRING NOW), IS ALONG AND EAST OF A DRYLINE. THIS EXTENDS ROUGHLY FROM TREGO COUNTY, JUST EAST OF DODGE CITY, AND DOWN TO EAST CENTRAL CLARK COUNTY. INSTABILITY AND BULK SHEAR ARE SUPPORTIVE OF ORGANIZED THUNDERSTORMS. MESOSCALE GUIDANCE SUGGESTS SOME SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT AND THEN STORM TYPE EVOLVING INTO A LINE ACROSS SOUTH CENTRAL KANSAS BY MID EVENING. INITIALLY, IT WILL BE A LARGE HAIL EVENT WITH THE LHP FORECAST HAIL SIZE OF AROUND 2". THIS SHOULD BE THE MAX SIZE. UPPER LEVEL WINDS BACK WITH HEIGHT WITH TIME, SO THINK BENEFICIAL COMPETITION WILL INCREASE AS TIME GOES FORWARD...HENCE, HAIL SIZE GROWTH POTENTIAL WILL BE SOMEWHAT MITIGATED. FOR A TORNADO CONCERN, LOW LEVEL SHEAR IS ON THE WEAK SIDE. THERE IS A SLIGHT WINDOW ACROSS BARBER, COMANCHE, AND PRATT COUNTIES, WHERE THIS IMPROVES THIS EVENING. HOWEVER, THINK ACTIVITY WON'T BE AS DISCRETE BY THAT TIME. THE MAIN THREAT WOULD THEN EVOLVE INTO A CONVECTIVE WIND OUTFLOW CONCERN. BOTTOM LINE, THE OVERALL ENVIRONMENT IS JUST NOT THAT CONDUCIVE FOR TORNADOES, EXCEPT IN THE ABOVE MENTIONED AREA ACROSS SOUTH-CENTRAL KANSAS AND ONLY FOR A SMALL WINDOW. OTHERWISE, SEVERE ACTIVITY WILL BE OUT OF THE REGION BY 03Z OR SO. A DEFORMATION BAND IS FORECAST BEHIND THE MID TO LOW LEVEL PRESSURE PERTURBATION AND THINK SHOWERS AND ISOLATED THUNDERSTORMS IN ITS WAKE. THE MESOSCALE MODELS SHOW DECENT QPF WITH THIS ACTIVITY, SO OUR WESTERN AND NORTHWESTERN COUNTIES MIGHT SEE ADDITIONAL RAINFALL. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 245 PM CDT SAT APR 18 2015 MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL TROUGH OF LOW PRESSURE TRANSITIONING SLOWLY EASTWARD ACROSS THE NORTHERN AND CENTRAL PLAINS EARLY IN THE WEEK SETTING UP GENERAL WESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PUSH ASHORE INTO THE PACIFIC NORTHWEST. ALONG WITH A WEAKER FLOW ALOFT AND DRIER AIR PRESENT IN THE LOWER/MID LEVELS, PRECIP CHANCES WILL REMAIN ABSENT ACROSS MUCH OF WESTERN KANSAS THROUGH MONDAY EVENING. HOWEVER, THERE IS AN OUTSIDE CHANCE FOR THUNDERSTORMS ACROSS EXTREME SOUTHWESTERN KANSAS LATE MONDAY NIGHT AS INCREASED MOISTURE ASSOCIATED WITH A SERIES OF H5 VORT MAXIMA BEGINS TO MOVE OFF THE COLORADO ROCKIES SOUTHEASTWARD INTO THE HIGH PLAINS. HELPING SET THE STAGE FOR INCREASING PRECIP CHANCES WILL BE SURFACE HIGH PRESSURE MOVING SOUTHEAST OUT OF KANSAS INTO THE LOWER MISSISSIPPI RIVER VALLEY, BRINGING ABOUT A SOUTHEASTERLY UPSLOPE FLOW FROM THE SOUTH PLAINS UP INTO THE OKLAHOMA PANHANDLE AND SOUTHWEST KANSAS. BECAUSE OF DRIER AIR REMAINING IN THE LOWER/MID LEVELS, ANY STORM DEVELOPMENT IS LIKELY TO BE ISOLATED AND HIGH BASED. PRECIP CHANCES RETURN IN EARNEST MID TO LATE WEEK AS AN UPPER LEVEL SHORTWAVE PUSHING ASHORE INTO SOUTHERN CALIFORNIA EARLY IN THE WEEK MOVES FURTHER EAST INTO THE DESERT SOUTHWEST. COOLER AND BELOW NORMAL TEMPERATURES ARE TO BE EXPECTED MONDAY IN WAKE OF A COLD FRONTAL PASSAGE ON SUNDAY. COOLER AIR WILL FILTER SOUTHWARD INTO WESTERN KANSAS WITH H85 TEMPERATURES DOWN INTO THE MID SINGLE DIGITS(C) ACROSS CENTRAL AND SOUTHWEST KANSAS. WITH THE HELP OF A NORTHWESTERLY DOWNSLOPE FLOW, HIGHS MAY REACH THE LOWER TO MID 60S(F) MONDAY AFTERNOON. HIGHS ARE EXPECTED TO CLIMB WELL INTO THE 60S(F) TUESDAY WITH A SLIGHT WARM UP TO THE AIR MASS ACROSS THE HIGH PLAINS. THE GENERAL WARMING TREND IS LIKELY TO CONTINUE THROUGH WEDNESDAY AS THE GENERAL FLOW NEAR THE SURFACE BECOMES MORE SOUTHERLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT APR 18 2015 MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 59 36 61 / 50 70 10 10 GCK 43 56 34 60 / 50 70 10 10 EHA 41 57 36 61 / 30 30 10 20 LBL 43 58 37 61 / 30 40 10 10 HYS 49 58 34 61 / 70 70 0 10 P28 51 67 38 63 / 70 70 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...JJOHNSON AVIATION...SUGDEN
Hazardous weather outlook, Apr 18, 4:24 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT SAT APR 18 2015 KSZ030-031-043>046-061>066-074>081-084>090-191115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT ALONG WITH CLEAR SKIES. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT, EAST OF A LINE FROM SCOTT CITY TO LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Apr 18, 3:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HAVILAND 37.62N 99.11W
04/18/2015 M1.00 INCH KIOWA KS LAW ENFORCEMENT
&&
SUGDENLocal storm report, Apr 18, 3:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT APR 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 4 NE HUDSON 38.15N 98.62W
04/18/2015 E0.88 INCH STAFFORD KS PUBLIC
MOST OF THE HAIL WAS PEA SIZE.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 18, 3:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT SAT APR 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 4 NE HUDSON 38.15N 98.62W
04/18/2015 E0.88 INCH STAFFORD KS PUBLIC
MOST OF THE HAIL WAS PEA SIZE.
&&
LEELocal storm report, Apr 18, 4:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT SAT APR 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 E HOPEWELL 37.81N 98.94W
04/18/2015 E1.00 INCH PRATT KS PUBLIC
THE HAIL COVERED THE GROUND.
&&
LEESpecial weather statement, Apr 18, 4:28 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT SAT APR 18 2015
KSZ066-182215-
STAFFORD KS-
428 PM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 515 PM
CDT...
AT 428 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. JOHN...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...DILLWYN...NEOLA AND ZENITH.
LAT...LON 3783 9889 3813 9889 3826 9857 3826 9847
3783 9847
TIME...MOT...LOC 2128Z 237DEG 33KT 3797 9879
RUSSELLLocal storm report, Apr 18, 4:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SAT APR 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 4 WNW STAFFORD 37.99N 98.67W
04/18/2015 E1.00 INCH STAFFORD KS PUBLIC
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 53 min |
| Apr 17, 8:42 PM CDT | Special Weather Statement | DDC | Trego | 63 min |
| Apr 17, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Apr 18, 4:42 AM CDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Gray and 9 more | 4 hr |
| Apr 18, 1:31 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 59 min |
| Apr 18, 1:39 PM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Apr 18, 1:57 PM CDT | Special Weather Statement | DDC | Kiowa | 48 min |
| Apr 18, 2:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 50 min |
| Apr 18, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 63 min |
| Apr 18, 2:42 PM CDT | Special Weather Statement | DDC | Comanche | 63 min |
| Apr 18, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 42 min |
| Apr 18, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 57 min |
| Apr 18, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 53 min |
| Apr 18, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Apr 18, 3:40 PM CDT | Tornado Warning | DDC | Barber, Comanche, Kiowa | 24 min |
| Apr 18, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 24 min |
| Apr 18, 4:28 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Apr 18, 4:50 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| Apr 18, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.